Texas, 2013

Hail in Texas, March 29 to 31, 2013

March 29 to 31, 2013 · NWS SJT · 14 events in 4 counties and zones

As warm and moist air from the Gulf of Mexico invaded West Central Texas in late March, an approaching cold front from the north and a dryline from the west, triggered late afternoon and evening severe thunderstorms each day. Most of the storms produced large hail mainly across the eastern portions of West Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

As warm and moist air from the Gulf of Mexico invaded West Central Texas in late March, an approaching cold front from the north and a dryline from the west, triggered late afternoon and evening severe thunderstorms each day. Most of the storms produced large hail mainly across the eastern portions of West Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 29, 3:02 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 29, 3:02 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
402 PM CDT FRI MAR 29 2013

.SHORT TERM...
THE MAIN CONCERN IN THE SHORT TERM CONTINUES TO FOCUS ON
THUNDERSTORM CHANCES THIS EVENING AND AGAIN SATURDAY AFTERNOON.

AS OF MID AFTERNOON...A STATIONARY FRONT EXTENDED SOUTHWEST ACROSS
THE SOUTHERN TEXAS PANHANDLE WITH AN INTERSECTING DRYLINE EXTENDING
SOUTH FROM THIS FEATURE ACROSS FAR WEST TEXAS. WATER VAPOR IMAGERY
SHOWS A SHORT WAVE MOVING EAST ACROSS NEW MEXICO AND THIS FEATURE
WILL OVERSPREAD WEST TEXAS EARLY THIS EVENING. MAIN QUESTION
IS WEATHER CONVECTION WILL FIRE ALONG THE AFOREMENTIONED SURFACE
FEATURES THIS EVENING. COPIOUS MID AND UPPER LEVEL CLOUDS ARE
LIMITING SURFACE HEATING BUT LIFT FROM THE SHORTWAVE MAY BE
SUFFICIENT FOR THUNDERSTORMS TO DEVELOP. LATEST SHORT RANGE AND
HIRES MODELS SHOW THE MOST FAVORABLE AREA FOR CONVECTIVE INITIATION
ACROSS NORTHWEST TEXAS ALONG THE DRYLINE/FRONT INTERSECTION WITH
THIS ACTIVITY MOVING SOUTHEAST ACROSS THE NORTHERN BIG COUNTRY LATER
THIS EVENING. GIVEN THE STRONG QPF SIGNAL WITHIN MODELS HAVE
INCREASED POPS TO CHANCE ACROSS THE NORTHERN BIG COUNTRY WITH SLIGHT
CHANCE ACROSS THE REMAINDER OF THE BIG COUNTRY AND WESTERN PORTIONS
OF THE CONCHO VALLEY AND NORTH EDWARDS PLATEAU. A FEW STORMS COULD
BECOME SEVERE THIS EVENING AND WILL HIGHLIGHT THIS IN THE HWO. THE
MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. LOWS TONIGHT WILL
AGAIN BE ON THE MILD SIDE WITH ANOTHER ROUND OF LOW CLOUDS STREAMING
NORTH ACROSS THE AREA AFTER MIDNIGHT.

ON SATURDAY...A SFC LOW AND ASSOCIATED FRONTAL BOUNDARY WILL DROP
SOUTH ACROSS WEST AND NORTHWEST TEXAS BY LATE AFTERNOON WITH A
DRYLINE MIXING EAST INTO FAR WESTERN COUNTIES. THINK THE BETTER
CHANCE FOR STORM DEVELOPMENT WILL WAIT UNTIL THE EVENING HOURS BUT
DID INCLUDE ISOLATED THUNDER ACROSS FAR WESTERN SECTIONS SATURDAY
AFTERNOON. TEMPERATURES WILL BE WARMER ON SATURDAY WITH HIGHS
REACHING THE MID 80S ACROSS WESTERN SECTIONS WITH UPPER 70S AND
LOWER 80S ELSEWHERE.

.LONG TERM...
SATURDAY NIGHT AND SUNDAY...AN UPPER LEVEL WNW FLOW PATTERN WILL BE
OVER THE SOUTHERN PLAINS. AT THE SURFACE A DRYLINE WILL BE LOCATED
JUST WEST OF THE AREA. WEST CENTRAL TEXAS WILL BE IN THE WARM SECTOR
WITH SOUTHERLY FLOW. ANOTHER COMPLEX OF TSTMS WILL TRACK
EAST-SOUTHEAST ACROSS SOUTHERN OKLAHOMA AND NORTH TEXAS. THE
COMBINATION OF MODERATE INSTABILITY/MLCAPE 1500 TO 2500 J/KG/ AND
0-6KM SHEAR OF 40 KNOTS WILL LEAD TO POSSIBLY A FEW SEVERE STORMS
ACROSS THE NORTHERN BIG COUNTRY. HAVE SLGT CHC TO CHC POPS GOING
ACROSS THE AREA. FOR SUNDAY...WILL KEEP SLGT CHC TO CHC POPS FOR
TSTMS GOING DUE TO A WEAK SURFACE BOUNDARY ALONG THE I-20 CORRIDOR
BY 00Z MONDAY AND MINIMAL UPPER LEVEL FORCING. TEMPERATURES WILL BE
WARM WITH HIGHS IN THE 70S AND 80S.

MONDAY THROUGH THURSDAY...AN UPPER LEVEL QUSAI ZONAL FLOW PATTERN IS
EXPECTED FOR NEXT WEEK. THE MEDIUM RANGE MODELS ARE INDICATING A
COLD FRONT MOVING SOUTH ACROSS WEST CENTRAL TEXAS MONDAY
NIGHT/POSSIBLY AS EARLY AS MONDAY AFTERNOON/ THEN SURFACE HIGH
PRESSURE OVER THE AREA TUESDAY AND WEDNESDAY. ON MORE WARM DAY
MONDAY...THEN MUCH COOLER FOR TUESDAY AND WEDNESDAY. ALSO...WINDY
BEHIND THE COLD FRONT MONDAY NIGHT AND TUESDAY MORNING. HIGHS ON
TUESDAY WILL ONLY BE IN THE 40S AND 50S. SLIGHTLY WARMER ON
WEDNESDAY WITH HIGHS MAINLY IN THE 50S.

STILL A LOW CONFIDENCE FORECAST FOR PRECIPITATION CHANCES. THE
MEDIUM RANGE MODELS ARE TRENDING TOWARD A WETTER PATTERN. LOOKS LIKE
THE BEST SETUP FOR SHOWERS AND TSTMS WILL BE ALONG THE COLD FRONT
MONDAY NIGHT AND TUESDAY. WILL KEEP THE CHC POPS GOING ACROSS
WEST CENTRAL TEXAS. HOWEVER...CONFIDENCE IS STILL LOW SO GOING
MAINLY BELOW MEX GUIDANCE POPS FOR NOW. GOING WITH MAINLY A DRY
FORECAST FOR WEDNESDAY THROUGH FRIDAY. HIGH TEMPERATURES WILL WARM
INTO THE 70S TO LOWER 80S BY FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 60  82  58  78  58 /  20  10  20  30  20
SAN ANGELO 	 59  84  59  86  58 /  10  10  10  20  30
JUNCTION 	 60  78  59  86  61 /  10  10  10  20  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

24/21
Hazardous weather outlook, Mar 29, 2:59 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
359 PM CDT FRI MAR 29 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-302100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
359 PM CDT FRI MAR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE
THIS AFTERNOON AND EVENING MAINLY ACROSS THE BIG COUNTRY...THE CONCHO
VALLEY...AND WESTERN PORTIONS OF CROCKETT COUNTY. SOME STORMS MAY
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
SATURDAY AND SUNDAY ACROSS MUCH OF WEST CENTRAL TEXAS. A FEW STORMS
MAY BE SEVERE...MAINLY ALONG AND NORTH OF INTERSTATE 20. THE MAIN
HAZARDS BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Mar 29, 3:58 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
458 PM CDT FRI MAR 29 2013

TXZ054-292230-
NOLAN TX-
458 PM CDT FRI MAR 29 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR NOLAN
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 455 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF CHAMPION...OR ABOUT 14 MILES SOUTHEAST OF COLORADO CITY...MOVING
EAST AT 25 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL VEHICLE DENTS...
  MINOR INJURY POSSIBLE...

THE STRONG THUNDERSTORM WILL BE NEAR...
  CHAMPION BY 505 PM CDT
  MARYNEAL BY 525 PM CDT
  CAMP BOOTHE OAKS AND THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD
  53 BY 530 PM CDT

LAT...LON 3245 10034 3221 10029 3221 10066 3235 10066
TIME...MOT...LOC 2158Z 259DEG 21KT 3227 10065

HAIL...NICKEL SIZE
WIND...45+ MPH
Special weather statement, Mar 29, 4:25 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
525 PM CDT FRI MAR 29 2013

TXZ054-292300-
NOLAN TX-
525 PM CDT FRI MAR 29 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR NOLAN
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 523 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHAMPION...OR
ABOUT 8 MILES SOUTHWEST OF ROSCOE...MOVING EAST AT 25 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL VEHICLE DENTS...
  MINOR INJURY POSSIBLE...

THE STRONG THUNDERSTORM WILL BE NEAR...
  ROSCOE AND THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 BY
  535 PM CDT
  CAMP BOOTHE OAKS BY 545 PM CDT
  SWEETWATER BY 555 PM CDT

AND INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 227 AND 243.

LAT...LON 3252 10037 3232 10029 3229 10066 3241 10066
TIME...MOT...LOC 2225Z 248DEG 24KT 3236 10060

HAIL...NICKEL SIZE
WIND...45+ MPH

The radar

The Dyess AFB radar (KDYX), 107 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Nolan

When
March 29, 4:57 PM CST to 5:00 PM CST
Where
Nolan County, 0.9 mi NE of Sweetwater
Measured
1 in hail
Reported by
Public
Coordinates
32.480, -100.390

Hail, Coleman

When
March 29, 5:48 PM CST to 5:52 PM CST
Where
Coleman County, 0.91 mi NE of Glen Cove
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.880, -99.640

Hail, Coleman

When
March 29, 6:04 PM CST to 6:08 PM CST
Where
Coleman County, 0.59 mi E of Glen Cove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.870, -99.640

Marble to quarter size hail covered the ground.

Hail, Coleman

When
March 29, 6:39 PM CST to 6:43 PM CST
Where
Coleman County, 5.87 mi W of Coleman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.830, -99.530

The trained spotter reported lots of pea to marble size hail covering the ground with a few of the hailstones as big as a golfball.

Hail, Coleman

When
March 29, 6:50 PM CST to 6:54 PM CST
Where
Coleman County, 1.17 mi E of Coleman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.830, -99.410

The hail lasted about four minutes.

Hail, Coleman

When
March 29, 6:52 PM CST to 6:56 PM CST
Where
Coleman County, Coleman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.830, -99.430

Hail, Coleman

When
March 29, 6:53 PM CST to 6:57 PM CST
Where
Coleman County, 1.36 mi ESE of Coleman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.820, -99.410

Hail, Coleman

When
March 30, 5:15 PM CST to 5:18 PM CST
Where
Coleman County, 1.5 mi NNE of Burkett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.020, -99.210

Hail, Coleman

When
March 30, 5:35 PM CST to 5:38 PM CST
Where
Coleman County, 1.5 mi NNE of Burkett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.020, -99.210

Hail, Brown

When
March 30, 5:41 PM CST to 5:44 PM CST
Where
Brown County, 3.45 mi S of Cross Cut
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.980, -99.130

Hail, Brown

When
March 30, 6:08 PM CST to 6:12 PM CST
Where
Brown County, 1.89 mi ENE of Thrifty
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.830, -99.100

A trained spotter located just north of Lake Brownwood reported golf ball size hail.

Hail, Brown

When
March 30, 6:18 PM CST to 6:21 PM CST
Where
Brown County, 1.36 mi WSW of Owens
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
31.840, -98.950

Trained storm spotters reported hen egg size hail.

Hail, Kimble

When
March 31, 12:40 PM CST to 12:43 PM CST
Where
Kimble County, 4.31 mi NNE of Roosevelt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.540, -100.030

A trained spotter reported one inch size hail at the intersection of Ranch Road 1674 and Interstate 10.

Hail, Kimble

When
March 31, 12:48 PM CST to 12:51 PM CST
Where
Kimble County, 2.48 mi WNW of Roosevelt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.490, -100.090

A trained spotter reported quarter size hail two miles west of Roosevelt.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442800, 442801, 442802, 442803, 442804, 442805, 442806, 442808, 442807, 442810, 442811, 442812, 442813, 442816.